Nutmeg is a popular spice that can give a person a “high” similar to that of some hallucinogenic drugs if they consume too much. The name for this is nutmeg intoxication.
Nutmeg comes from the seeds of a tree called Myristica fragrans. Myristica fragrans is an evergreen tree that can grow up to 20 meters high. It is indigenous to Indonesia and also grows in China, Malaysia, India, Sri Lanka, and even South America.
Manufacturers harvest the seed of the Myristica fragrans and then dry it before using it to create the spice nutmeg. Nutmeg smells pungent and has a warm and slightly sweet taste.
Keep reading to learn more about the nutmeg high, including the symptoms, how it feels, and what causes it.
People use nutmeg when preparing and cooking food, often choosing to flavor the following foods with it:
- pies and other baked goods
- holiday beverages, such as eggnog and spiced hot chocolate
People all over the world have used nutmeg in cooking, and it has also played a role in traditional remedies. In Asia, it has served as a traditional medicine for treating stomach cramps, diarrhea, and rheumatism.
They have, however, noted that nutmeg intoxication can cause serious symptoms and side effects. The more serious symptoms usually occur after a person has consumed a larger amount of nutmeg or combined it with other harmful substances.
Myristicin is the chemical compound in nutmeg that causes nutmeg intoxication. It also occurs naturally in the essential oils present in certain plants, including parsley and dill.
When a person consumes myristicin, the body metabolizes it, forming 3-methoxy-4,5 methylenedioxyamphetamine (MMDA). MMDA has hallucinogenic properties, and it is the effects of MMDA on the central nervous system that lead to the nutmeg high.
Nutmeg is readily available and has a history of being a drug of abuse.
People with nutmeg intoxication experience a variety of symptoms, including drowsiness and hallucinations. There is, however, only a small amount of research on nutmeg intoxication.
One study looked at cases of nutmeg poisoning at the Illinois Poison Center. The researchers reviewed the literature over a 10-year period and looked at 32 documented cases. They found that the most common symptoms of nutmeg poisoning included:
- dry mouth
- seizure (in two cases)
Another case study involved a 37-year-old female who consumed 2 teaspoons (roughly 10 grams) of nutmeg. She presented at the emergency department with symptoms that included confusion, incoherent speech, and drowsiness.
The symptoms above usually occur within 3–8 hours of the person ingesting the nutmeg and can last for roughly 10 hours.
Other reported adverse physical effects associated with nutmeg intoxication include:
In cooking, recipes tend to use minimal nutmeg. However, as the case study above showed, even small amounts of nutmeg are enough to bring about intoxication. There are more dangerous risks when a person consumes even larger amounts.
More serious dangers after toxic doses of myristicin include seizures and organ damage. If someone with nutmeg intoxication has also taken other harmful substances, the symptoms are also likely to be worse.
The combination of a nutmeg overdose with other harmful drugs has, in some cases, been fatal.
If a person is showing signs of poisoning, it is important that they get medical help immediately.
If a person is unconscious, a companion or bystander should place them in the recovery position while waiting for medical help to arrive. Doing this involves lying them on their side with a cushion behind their back to stop them from rolling backward. Bending their upper leg and moving it in front of their body to lean on the ground can prevent them from falling onto their face.
The symptoms of poisoning vary depending on what substance the person has ingested, but general signs include:
- stomach pains
In some more serious cases, a person may have to stay in the hospital for treatment. Medical professionals may treat nutmeg poisoning with:
In small amounts, such as those that standard cooking recipes use, nutmeg is safe. However, if a person consumes larger doses of this spice, they may experience nutmeg intoxication.
The risks increase further if the person has consumed large doses of nutmeg in combination with other harmful drugs.
If someone has ingested a large amount of nutmeg or is showing signs of nutmeg poisoning, it is important that they get medical help right away.